Alert archive / Texas / Winter Weather Advisories in 2021

Winter Weather Advisory 3, NWS Lubbock, TX

February 12, 202120 counties in Texas

NWS Lubbock, TX issued this winter weather advisory at Feb 12, 2021, 3:13 AM CST for 20 counties in Texas. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 12, 2021, 3:13 AM CST (09:13 UTC)
Expired
Feb 12, 2021, 12:00 PM CST
In force
9 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Stonewall County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 35 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this winter weather advisory went out at Feb 11, 10:42 PM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Feb 11, 10:42 PM CST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1042 PM CST Thu Feb 11 2021

.AVIATION...
Low clouds will continue to fill in late this evening/night. KCDS
has recently gone MVFR, and KPVW will likely follow around the
beginning of the TAF cycle, with KLBB not far behind, seeing the
clouds moving in around 07Z. It does appear KCDS should remain
mostly MVFR, before perhaps rising to low VFR later in the day on
Friday. KLBB and KPVW could both see a period of IFR late tonight
into Friday before rising to MVFR again. In addition, a few
flurries and/or -FZDZ are possible at all of the terminals early
Friday, though confidence is low in this and it has been left out
of the TAFs for now. Lastly, the shallow and cold stratus deck
could create icing on approach and departure.

&&

.PREV DISCUSSION... /issued 709 PM CST Thu Feb 11 2021/

UPDATE...
Minor update, primarily to boost cloud cover this evening across
the southwestern half or so of the South Plains, where a deck of
stratus is in place. This stratus is slowly advancing
northwestward, and we do expect more widespread low clouds to fill
in over the remainder of the CWA, though probably not until after
midnight. In the meantime, as the current deck of clouds ventures
into the western South Plains, we could see pockets of freezing
fog develop. Hence, we have added a FZFG mention over the western
zones tonight. Any fog will tend to shift westward with time as
drier air advects in on light easterly breezes overnight. This
should carry any freezing fog west of the FA (into eastern NM) by
daybreak Friday. Aside from this, only minor adjustments to the
temperature and dewpoint grids were made to account for the recent
observations and trends. There remains a low risk for patch
freezing drizzle late tonight into early Friday morning, primarily
on the Caprock, though the relatively dry sub-cloud layer should
tend to mitigate this risk. We'll continue to monitor.

PREV DISCUSSION... /issued 322 PM CST Thu Feb 11 2021/

SHORT TERM...
Clouds continue to slowly erode this afternoon as drier air works
into the region. Cloud cover has been fairly consistent across
the southern row of counties and along the edge of the Caprock but
expect this cloud cover to eventually erode later this afternoon
and early evening. With clear skies this evening temperatures will
quickly dive once the sun sets. Model guidance is a bit all over
the board in regards to overnight freezing fog/drizzle potential.
Models have been handling the low-level moisture poorly today
which leads to lower confidence on how this will evolve tonight.
Guidance is consistent that by around midnight local time clouds
should begin to drift back to the north across the area through
the early morning hours of Friday. However, the amount of
moistening in the lowest levels (roughly the surface up to 1,500
ft) differs depending on which model you look at. There is some
weak lift forecasted to occur within the moist layer so some light
freezing drizzle or brief snow showers would be possible. So if
moisture is a bit deeper, freezing drizzle or snow could
definitely reach the surface early Friday morning potentially
leading to travel impacts once again. Due to the low confidence on
exactly how much low level moistening will occur across the area
will hold off on a winter weather advisory at this time however
trends will have to be watched closely. Clouds will stick around
through the day Friday which will keep temperatures from warming
above freezing area wide.

/WCI

LONG TERM...
The driver for our weekend cold air intrusion should drift toward
southern MB tomorrow evening.  A rapidly moving disturbance will
scoot along the southwestern border likely making its way to
northern Coahuila by Saturday evening. While the bulk of the
energy will remain to our south, some lift enhancement is
anticipated across the CWFA. As the southern shortwave moves into
southeastern Texas, the MB low will begin ejecting toward QC. The
trajectory of the MB low now keeps the center north of the
Canadian border as compared to dipping a few hundred miles into
the USA which had been indicated the past few days. By sunrise on
Sunday morning, the next shortwave in the series will be making
its way across the four corners with increasing southwesterly flow
aloft. Overall, this system has trended further north than we saw
the past few days and not quite as sharp. This system exits on
Monday with the next, broader trough moving into the central CONUS
by mid-week.

Rather than going into a period by period dissertation, we'll play
this discussion a bit higher level.  The period Friday evening
through Saturday night should be characterized by periods of a
light wintry mix. Accumulations have varied on each successive
model run though some low-end signal continues to be displayed
toward periodic light drizzle and flurries. We could see a dusting
of snow especially on Saturday but trying to nail down timing and
intensity is a exercise on hitting a moving target. The
precipitation will largely be driven by very subtle lift in the
lowest levels of the atmosphere and models struggle with such
small (vertical) scale features. The past two days have seen many
challenges with the boundary layer profile and it takes very
little change to go from a dry sub-cloud layer to freezing
fog/drizzle. That said, the tendency should be more toward snow as
Saturday goes along. The light snowfall should persist Saturday
night with only light accumulations.

There are indications of seeder-feeder profiles starting early
Sunday morning ahead of the more substantive lift which should
move into the area before noon. Div-Q fields are quite impressive
as the trough axis approaches the region on Sunday with a broad
area of enhanced lift. Vertical profiles point to widespread
persistent light to moderate snowfall. Aggregated over a good 12+
hours of lift, we could see some pretty impressive amounts. Snow
ratios are likely to be fairly high (perhaps 15-20:1), given the
cold airmass in place. At this point, prospects for a winter storm
watch for Sunday are looking increasingly likely as indications
suggest travel will become challenging on Sunday. This also appears
to be a rather widespread snow event rather than a narrow band of
higher accumulations covering a large portion of the northwest
quadrant of Texas. As such, this event is expected to cause
widespread travel issues. Precipitation should taper west to east
early Monday though guidance is suggesting a risk of additional
wintry precip Tuesday and Wednesday.

Switching from precip to cold, Saturday is going to start the
step-down of temperatures in a noticeable fashion. It will not be
a pleasant day to be out and about. But, it gets worse Sunday as
many areas do not look to escape the single digits for highs.
Sunday night will be the coldest with sub-zero readings
anticipated for most of the area. If we get the snow that's
anticipated, it will be very slow to warm up next week with some
areas hanging on to sub-freezing temperatures until Thursday.

In closing, it's a great time to consider your plans for the next
week with the consideration that travel may be tough for a few
days starting early Sunday.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/23
Hazardous weather outlook, Feb 11, 4:42 PM CST, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
442 PM CST Thu Feb 11 2021

TXZ021>044-122245-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
442 PM CST Thu Feb 11 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

Periods of light freezing drizzle, freezing fog and light snow will
be possible late tonight across the southern and western South
Plains and southern Rolling Plains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Temperatures will continue on a downward trend through the weekend
as cold air across the central part of the country expands into West
Texas. Bitterly cold temperatures are expected for the period
Saturday through Monday with prospects for very cold wind chill
values as well as significant accumulating snow on Sunday into early
Monday. The threat of wintry precipitation will persist into the
middle of next week.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 3:13 AM CSTWinter Storm WatchLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more34 hr

Nearby

Winter Weather Advisories in Texas, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.